Minnesota, 2004

Hail in Minnesota, May 9, 2004

May 9, 2004 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 9, 9:27 AM CST, 40 minutes earlier.

Area forecast discussion, May 9, 9:27 AM CST, 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1027 AM CDT SUN MAY 9 2004

.DISCUSSION...

LITTLE BUSY THIS MRNG...WATCHING A CELL SCOOT ALONG THE FSD AND ABR
CWA BNDRYS...PRODUCING SOME HALF TO ONE INCH HAIL. THIS CONVECTION
IS LEFTOVER FROM LAST NIGHT AND IS ELEVATED. NOTHING IN THE WAY OF
ELEVATED CINS ATTMS TO IMPEDE SO WOULD IMAGINE THAT IT MAY TRUCK
RIGHT INTO SW MN BEFORE ITS DONE. OTHERWISE THE MAIN STORY LATER
TODAY IS WATCHING A STRONG CDFNT ENCROACH INTO THE AREA. THE FRONT
STILL LOOKS TO BE MAKING A RAPID EXIT THRU THE WRN CWA...BUT THEN
LACK OF UPPER Q-VECTOR PUSH HAS IT ALMOST STALLING OUT ACRS THE E
AND SE LATE THIS AFTN AND TNGT. LOTS OF LOW TO MID LVL FRONTOGENESIS
TO CONTEND WITH ALL NIGHT...AS WELL AS 925MB-850MB MU CAPES RUNNING
WELL OVER 2000 AND SFC TO 800MB LIS AVERAGING -7 TO -10C PER THE
LATEST META DATA FOR LATE THIS AFTN AND EARLY EVENING. THEREFORE
WILL BE UPDATING THE ZONES AND LIKELY MENTIONING SVR ACTIVITY THRU
THE EAST. DIR WIND SHEAR IS MARGINAL IN THE LOWEST 1.5 KM...WITH
BETTER DIR SHEAR FM 1.5 TO 3.0 KM. 0-6KM SPEED SHEAR IS RUNNING
ABOUT 25KTS.

WL ALSO BUMP UP SOME HIGHS HERE AND THERE AS GOOD SSW
FLOW AHEAD OF FRONT AND VERY WARM H85 TEMPS PUSH HIGHS INTO THE
LOWER 90S SOME LOCALES.

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

MJF
Hazardous weather outlook, May 9, 4:07 AM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
507 AM CDT SUN MAY 09 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THE CHANCE OF THUNDERSTORMS WILL EXISTS OVER THE ENTIRE AREA
TODAY ...HOWEVER THE GREATEST RISK OF ANY SEVERE THUNDERSTORMS
WOULD BE THIS AFTERNOON INTO THIS EVENING...EAST OF A LINE FROM
HURON TO MITCHELL TO TYNDALL SOUTH DAKOTA. THE MAIN SEVERE
WEATHER THREATS WOULD BE LARGE HAIL UP TO 2 INCHES IN
DIAMETER...AND DAMAGING WINDS OF AROUND 70 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN LATE MONDAY NIGHT INTO
WEDNESDAY OVER THE ENTIRE AREA. AT THIS TIME THE BEST CHANCE FOR
ANY SEVERE THUNDERSTORMS WOULD BE TUESDAY AFTERNOON INTO TUESDAY
EVENING. THE SEVERE WEATHER THREATS WOULD BE LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 400 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 9, 8:45 AM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
945 AM CDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0920 AM     HAIL             3 NW BANCROFT           44.52N 97.79W
05/09/2004  1.00 INCH        KINGSBURY          SD   PUBLIC

0930 AM     HAIL             2 NE BANCROFT           44.51N 97.72W
05/09/2004  0.75 INCH        KINGSBURY          SD   PUBLIC

&&

MJF

The radar

The Sioux Falls radar (KFSD), 122 km away, was scanning. The volume nearest the first event began at 16:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lincoln

When
May 9, 10:07 AM CST
Where
Lincoln County, 11 mi N of Ivanhoe
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.633, -96.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402625.